Affordable Access

Access to the full text

Modelling diapause in mosquito population growth

Authors
  • Lou, Yijun1
  • Liu, Kaihui1
  • He, Daihai1
  • Gao, Daozhou2
  • Ruan, Shigui3
  • 1 The Hong Kong Polytechnic University, Department of Applied Mathematics, Hung Hom, Kowloon, Hong Kong , Hung Hom, Kowloon (Hong Kong SAR China)
  • 2 Shanghai Normal University, Mathematics and Science College, Shanghai, 200234, China , Shanghai (China)
  • 3 University of Miami, Department of Mathematics, Coral Gables, FL, 33146, USA , Coral Gables (United States)
Type
Published Article
Journal
Journal of Mathematical Biology
Publisher
Springer-Verlag
Publication Date
Mar 01, 2019
Volume
78
Issue
7
Pages
2259–2288
Identifiers
DOI: 10.1007/s00285-019-01343-6
Source
Springer Nature
Keywords
License
Yellow

Abstract

Diapause, a period of arrested development caused by adverse environmental conditions, serves as a key survival mechanism for insects and other invertebrate organisms in temperate and subtropical areas. In this paper, a novel modelling framework, motivated by mosquito species, is proposed to investigate the effects of diapause on seasonal population growth, where the diapause period is taken as an independent growth process, during which the population dynamics are completely different from that in the normal developmental and post-diapause periods. More specifically, the annual growth period is divided into three intervals, and the population dynamics during each interval are described by different sets of equations. We formulate two models of delay differential equations (DDE) to explicitly describe mosquito population growth with a single diapausing stage, either immature or adult. These two models can be further unified into one DDE model, on which the well-posedness of the solutions and the global stability of the trivial and positive periodic solutions in terms of an index R\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${\mathcal {R}}$$\end{document} are analysed. The seasonal population abundances of two temperate mosquito species with different diapausing stages are simulated to identify the essential role on population persistence that diapause plays and predict that killing mosquitoes during the diapause period can lower but fail to prevent the occurrence of peak abundance in the following season. Instead, culling mosquitoes during the normal growth period is much more efficient to decrease the outbreak size. Our modelling framework may shed light on the diapause-induced variations in spatiotemporal distributions of different mosquito species.

Report this publication

Statistics

Seen <100 times